Anxiety, vocalization, and agitation following peripheral nerve block with ropivacaine.

Published

Journal Article

BACKGROUND AND OBJECTIVES: Central nervous system (CNS) and cardiovascular toxicity are potential side effects of local anesthetics. However, ropivacaine has been reported to be less CNS toxic than bupivacaine in human volunteers. METHODS: We describe three cases of peripheral nerve blockade with ropivacaine that resulted in unusual symptoms of CNS toxicity. RESULTS: In three patients, unexpected behavioral changes occurred during administration of ropivacaine. The patients became extremely agitated, anxious, and screamed, and they did not respond to verbal commands. CONCLUSION: This case report shows that ropivacaine may cause CNS toxicity that differs from classical signs of local anesthetic-induced toxicity. This effect might be related to the unique structure of ropivacaine, which is formulated in an S-enantiomer preparation. It has been shown that S-enantiomers bind differently to receptors in both the CNS and cardiovascular systems. This property may account for the disinhibition of select neural pathways that are specifically involved in mediation of anxiety and aggression.

Full Text

Duke Authors

Cited Authors

  • Klein, SM; Benveniste, H

Published Date

  • March 1999

Published In

Volume / Issue

  • 24 / 2

Start / End Page

  • 175 - 178

PubMed ID

  • 10204906

Pubmed Central ID

  • 10204906

International Standard Serial Number (ISSN)

  • 1098-7339

Language

  • eng

Conference Location

  • England